Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 19 (2023), 012, 7 pages      arXiv:2301.09683
Contribution to the Special Issue on Differential Geometry Inspired by Mathematical Physics in honor of Jean-Pierre Bourguignon for his 75th birthday

Spin${}^h$ Manifolds

H. Blaine Lawson Jr.
Stony Brook University, Stony Brook NY, USA

Received January 25, 2023, in final form March 06, 2023; Published online March 19, 2023

The concept of a ${\rm Spin}^h$-manifold, which is a cousin of Spin- and ${\rm Spin}^c$-manifolds, has been at the center of much research in recent years. This article discusses some of the highlights of this story.

Key words: Spin-manifold; ${\rm Spin}^c$-manifold; obstructions; embedding theorems; bundle invariants; ABS-isomophism.

pdf (321 kb)   tex (18 kb)  


  1. Albanese M., Milivojević A., ${\rm Spin}^h$ and further generalisations of spin, J. Geom. Phys. 164 (2021), 104174, 13 pages, arXiv:2008.04934.
  2. Albanese M., Milivojević A., Corrigendum to ''${\rm Spin}^h$ and further generalisations of spin'', J. Geom. Phys. 184 (2023), 104709, 4 pages.
  3. Anderson D., Universal coefficient theorems for K-theory, Mimeographed Notes, University of California, Berkeley, CA, 1969, aviable at
  4. Atiyah M.F., Bott R., Shapiro A., Clifford modules, Topology 3 (1964), suppl. 1, 3-38.
  5. Atiyah M.F., Hirzebruch F., Riemann-Roch theorems for differentiable manifolds, Bull. Amer. Math. Soc. 65 (1959), 276-281.
  6. Atiyah M.F., Singer I.M., Index theory for skew-adjoint Fredholm operators, Inst. Hautes Études Sci. Publ. Math. 37 (1969), 5-26.
  7. Avis S.J., Isham C.J., Generalized Spin structures on four-dimensional space-times, textitComm. Math. Phys. 72 (1980), 103-118.
  8. Back A., Freund P.G., Forger M., New gravitational instantons and universal spin structures, Phys. Lett. B 77 (1978), 181-184.
  9. Bär C., Elliptic symbols, Math. Nachr. 201 (1999), 7-35.
  10. Bourguignon J.-P., Lawson Jr. H.B., Yang-Mills theory: its physical origins and differential geometric aspects, in Seminar on Differential Geometry, Ann. of Math. Stud., Vol. 102, Princeton University Press, Princeton, N.J., 1982, 395-421.
  11. Bourguignon J.-P., Lawson Jr. H.B., Simons J., Stability and gap phenomena for Yang-Mills fields, Proc. Nat. Acad. Sci. USA 76 (1979), 1550-1553.
  12. Chen X., Bundles of irreducible Clifford modules and the existence of spin structures, Ph.D. Thesis, sStony Brook University, 2017.
  13. Freed D.S., Hopkins M.J., Reflection positivity and invertible topological phases, Geom. Topol. 25 (2021), 1165-1330, arXiv:1604.06527.
  14. Hawking S.W., Pope C.N., Generalized spin structures in quantum gravity, Phys. Lett. B 73 (1978), 42-43.
  15. Hirzebruch F., Hopf H., Felder von Flächenelementen in 4-dimensionalen Mannigfaltigkeiten, Math. Ann. 136 (1958), 156-172.
  16. Hu J., Invariants of real vector bundles, Ph.D. Thesis, Stony Brook University, 2023.
  17. Lawson Jr. H.B., Michelsohn M.-L., Spin geometry, Princeton Math. Ser., Vol. 38, Princeton University Press, Princeton, NJ, 1989.
  18. Lazaroiu C.I., Shahbazi C.S., Real pinor bundles and real Lipschitz structures, Asian J. Math. 23 (2019), 749-836, arXiv:1606.07894.
  19. LeBrun C., Twistors, self-duality, and spinc structures, SIGMA 17 (2021), 102, 11 pages, arXiv:2108.01739.
  20. Morgan J.W., The Seiberg-Witten equations and applications to the topology of smooth four-manifolds, Math. Notes, Vol. 44, Princeton University Press, Princeton, NJ, 1996.
  21. Nagase M., ${\rm Spin}^q$ structures, J. Math. Soc. Japan 47 (1995), 93-119.
  22. Okonek C., Teleman A., Quaternionic monopoles, Comm. Math. Phys. 180 (1996), 363-388, arXiv:alg-geom/9505029.
  23. Shiozaki K., Shapourian H., Gomi K., Ryu S., Many-body topological invariants for fermionic short-range entangled topological phases protected by antiunitary symmetries, Phys. Rev. B 98 (2018), 035151, 55 pages, arXiv:1710.01886.
  24. Sullivan D., On the Hauptvermutung for manifolds, Bull. Amer. Math. Soc. 73 (1967), 598-600.
  25. Teichner P., Vogt E., All 4-manifolds have spinc structures, available at teichner/Papers/spin.pdf.
  26. Wang J., Wen X.-G., Witten E., A new ${\rm SU}(2)$ anomaly, J. Math. Phys. 60 (2019), 052301, 23 pages, arXiv:1810.00844.

Previous article  Next article  Contents of Volume 19 (2023)